Indiana, 2016Damaging Winds in Indiana, July 12, 2016
July 12, 2016 · NWS IWX · 3 events in 3 counties and zones
Pre-frontal surface trough clipped the northern part of Indiana during the late afternoon and early evening hours. While shear was rather weak, instability was on the higher side with Mixed Layer CAPE values to 2000 J/KG and Downdraft CAPE in excess of 1000 J/KG.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pre-frontal surface trough clipped the northern part of Indiana during the late afternoon and early evening hours. While shear was rather weak, instability was on the higher side with Mixed Layer CAPE values to 2000 J/KG and Downdraft CAPE in excess of 1000 J/KG. Many of the storms struggled to organize, but a few produced localized damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 12, 1:39 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 12, 1:39 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
239 PM EDT TUE JUL 12 2016
.SYNOPSIS...
Issued at 239 PM EDT Tue Jul 12 2016
Warm and humid conditions will persist through Thursday, with
lows generally near 70 degrees and highs into the mid to upper
80s. A weak upper level system may bring a few showers and
thunderstorms to the area late this afternoon into early this
evening. Better chances for rain and storms arrive Wednesday into
Wednesday Night, with a low risk for severe weather during this
time. Thursday will feature additional low chances for showers and
thunderstorms as a cold front moves through the region. Cooler and
drier conditions are then expected Friday into Saturday behind
this cold front.
&&
.SHORT TERM...(Late This Afternoon through Thursday)
Issued at 239 PM EDT Tue Jul 12 2016
Warm/Humid with periodic chances for showers/storms through
Thursday...
Isolated to scattered convection is expected to fire across nw
IN/sw MI along outflow from decayed MCS mid-late afternoon, then
working slowly east toward the I-69 corridor by late
afternoon/early evening. Corridor of moderate boundary layer
destabilization in advance of this feature will no doubt fuel this
convection, but lacking shear/forcing should limit
coverage/organization with isolated damaging winds/wet microburst
the primary threat with stronger cores thanks to > 1000 j/kg of
DCAPE. Also could see a a few showers/storms develop into areas
mainly southeast of US-24 in IN/OH this afternoon as outflows from
central IN convection tries to mix northeast into unstable
environment.
Shower/storm coverage should dwindle by later this evening/overnight
given refocus west across the Mid MS Valley on the nose of a
strengthening LLJ, with a separate area of convection likely working
through the Upper Midwest along the primary synoptic cold front.
Confidence regarding shower/storm chances and temps remains low
Wednesday into Wednesday night given model differences in
track/intensity/timing of a convectively enhanced wave expected to
drift east out of tonight's Mid/Upper MS Valley convection. If this
timing is during the afternoon, and if there is some enhanced flow
with possible MCV, a severe threat could arise as early as Wednesday
afternoon given potential for moderate boundary layer
destabilization from slight cooling aloft/steepening mid level lapse
rates/near 70f sfc dewpoints.
Depending on Wednesday's cloud/storm evolution a greater severe
threat could materialize into Wednesday Night (best chances into our
IN/sw MI zones) as a more pronounced pre-frontal trough and
deeper layer moisture/forcing drops southeast on the leading edge
of height falls/shortwave trough. As always any prior
convection/excessive cloud cover and resulting unresolvable
mesoscale details will dictate the severe threat and
timing/coverage of convection Wednesday afternoon into Wednesday
Night. Current thinking is for the more widespread severe threat
to set up closer to extreme instability/moderate shear overlap to
the west of the IWX CWA Wednesday Night (IA/northern MO/northern
IL/WI). However, stay tuned for updates as forecast
confidence/skill is low in this kind of setup. Otherwise, will
also have to monitor the threat for localized heavy rain/flooding
during this time given very high PWATS/deep warm cloud layer.
&&
.LONG TERM...(Friday through Tuesday)
Issued at 239 PM EDT Tue Jul 12 2016
Mid level trough and primary sfc cold front will sink southeast
through the area on Thursday bringing additional chances for
showers/storms. However, coverage/severity will likely be limited as
Wednesday Night's activity/composite outflow forces deeper
moisture south toward the OH River.
Friday into the upcoming weekend will be characterized by
cooler/less humid weather and mainly dry conditions as active
frontal zone remains south of the region in lower belted quasi-zonal
flow. Medium range guidance continues to suggest a return to a
somewhat active/more humid pattern by later this weekend and early
next week as convective complexes likely focus near approaching
theta-e ridge on northeast fringe of a building central US upper
ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM EDT Tue Jul 12 2016
Main focus for this TAF period is TSRA potential later this
afternoon into the evening hours. Hi-res guidance continues to
develop convection ahead of noted outflow boundary per surface
obs/visible satellite. Still some uncertainty with timing and
coverage, so left VCTS mention at KSBN and introduced VCTS at KFWA.
Will monitor radar trends this afternoon and ammend as necessary.
Otherwise VFR conditions should prevail through the period. Will
monitor guidance trends for potential MVFR visibilities towards 12Z
Wednesday, but left any BR mention out of this forecast.
&&
.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...NG
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 4:24 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EDT TUE JUL 12 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-130930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
524 AM EDT TUE JUL 12 2016 /424 AM CDT TUE JUL 12 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY WEST OF
INTERSTATE 69. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT AN
ISOLATED STRONG STORM WITH GUSTY WINDS IS POSSIBLE THIS AFTERNOON.
HEAT INDICES ARE EXPECTED TO REACH INTO THE MID 90S THIS
AFTERNOON.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.
THERE IS A LOW RISK THAT SOME OF THE STORMS MAY BE SEVERE DURING
THIS PERIOD...MAINLY FOR WEDNESDAY NIGHT.
HEAT INDICES MAY REACH INTO THE MID 90S AGAIN ON WEDNESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
THERE ARE PERIODIC CHANCES OF THUNDERSTORMS SATURDAY NIGHT THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-130930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
524 AM EDT TUE JUL 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. A FEW OF THE
STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 30 KNOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.
THERE IS A LOW RISK OF SEVERE WEATHER DURING THIS PERIOD...MAINLY
FOR WEDNESDAY NIGHT.
THERE IS A LOW CHANCE OF THUNDERSTORMS THURSDAY MORNING.
THERE ARE PERIODIC CHANCES OF THUNDERSTORMS SATURDAY NIGHT THROUGH
MONDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jul 12, 4:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT TUE JUL 12 2016
INZ004-012-014-122200-
STARKE-MARSHALL-ST. JOSEPH-
518 PM EDT TUE JUL 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. JOSEPH...EASTERN
STARKE AND MARSHALL COUNTIES...
AT 518 PM EDT /418 PM CDT/...A STRONG THUNDERSTORM WAS NEAR
PLYMOUTH...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...BREMEN...KNOX...WALKERTON...BOURBON...ARGOS...CULVER...
HAMLET...LAKEVILLE...KOONTZ LAKE...TIPPECANOE...OAK GROVE...LA PAZ...
OBER...LAKE OF THE WOODS...BURR OAK...WINONA...GROVERTOWN...TYNER AND
OLD TIP TOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4130 8661 4143 8656 4143 8652 4148 8652
4164 8606 4119 8606 4117 8643 4117 8663
TIME...MOT...LOC 2118Z 239DEG 26KT 4138 8637
PBMSpecial weather statement, Jul 12, 4:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 PM EDT TUE JUL 12 2016
INZ005-006-008-014>017-022>024-MIZ079-080-122230-
MARSHALL-NOBLE-KOSCIUSKO-LAGRANGE-CASS-WHITLEY-WABASH-FULTON-ELKHART-
MIAMI-BRANCH-ST. JOSEPH-
550 PM EDT TUE JUL 12 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MIAMI...CENTRAL
FULTON...NORTHWESTERN WABASH...NORTHWESTERN WHITLEY...SOUTHEASTERN
MARSHALL...WESTERN NOBLE...EASTERN ELKHART...KOSCIUSKO...LAGRANGE...
CASS...SOUTHWESTERN BRANCH AND SOUTHEASTERN ST. JOSEPH COUNTIES...
AT 549 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WHITE PIGEON TO NEAR LOGANSPORT...AND MOVING EAST
AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOSHEN...LOGANSPORT...WARSAW...PERU...STURGIS...COLDWATER...
NAPPANEE...ROCHESTER...NORTH MANCHESTER...WINONA LAKE...LIGONIER...
SYRACUSE...LAGRANGE...GRISSOM AFB...MIDDLEBURY...BRONSON...
CONSTANTINE...MILFORD...WHITE PIGEON AND AKRON.
THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 105 AND
133.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF YOU ARE ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4200 8499 4067 8606 4068 8637 4069 8637
4069 8652 4074 8652 4074 8654 4188 8562
TIME...MOT...LOC 2149Z 262DEG 19KT 4183 8561 4075 8647
PBMThunderstorm Wind, Elkhart
- When
- July 12, 5:15 PM EST to 5:16 PM EST
- Where
- Elkhart County, 0.69 mi S of Goshen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.570, -85.830
The public reported a 10 to 12 foot long, six to seven inch diameter tree limb down.
Thunderstorm Wind, Kosciusko
- When
- July 12, 5:30 PM EST to 5:31 PM EST
- Where
- Kosciusko County, 0.69 mi S of Milford
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.410, -85.850
The public reported multiple large tree limbs were blown down on Main and Section Street on the south side of Milford. Two trees were also uprooted with 1 falling onto a mobile home. No injuries were reported.
Thunderstorm Wind, Lagrange
- When
- July 12, 5:45 PM EST to 5:46 PM EST
- Where
- Lagrange County, 1.03 mi E of Lagrange
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.650, -85.400
Local media reported a six inch diameter maple tree trunk was blown down. There was some indications of rot.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 15, 20165 deaths · 1 event
- Damaging Winds and Lightning Strike in Florida, July 12, 20161 death · $52,000 · 3 events
- Flash Flooding and Hail in Missouri, July 12 to 14, 2016$1.2 million · 1.75 in hail · 41 events
- Damaging Wind in Iowa, July 12, 2016$2.0 million · 1 event
- Flood and Damaging Wind in Virginia, July 12, 20161 injured · $406,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, July 12, 2016$74,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, July 12, 2016$48,000 · 5 events
- Tornado and Damaging Wind in Wisconsin, July 12, 2016$25,000 · EF0 · 2 events
- Flooding and Hail in Florida, July 12, 2016$2,000 · 1.75 in hail · 20 events
- Damaging Winds in Wisconsin, July 12, 20161 injured · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Missouri, July 12, 201665 kt wind · 9 events
- Damaging Winds in Tennessee, July 12, 201655 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650507, 650508, 650509.